On the magnitude of a finite dimensional algebra

Chuang, J., King, A. & Leinster, T. (2016). On the magnitude of a finite dimensional algebra. Theory and Applications of Categories, 31(3), pp. 63-72.

Text - Accepted Version
Download (300kB) | Preview


There is a general notion of the magnitude of an enriched category, defined subject to hypotheses. In topological and geometric contexts, magnitude is already known to be closely related to classical invariants such as Euler characteristic and dimension. Here we establish its significance in an algebraic context. Specifically, in the representation theory of an associative algebra $A$, a central role is played by the indecomposable projective $A$-modules, which form a category enriched in vector spaces. We show that the magnitude of that category is a known homological invariant of the algebra: writing $\chi_A$ for the Euler form of $A$ and $S$ for the direct sum of the simple $A$-modules, it is $\chi_A(S,S)$.

Item Type: Article
Additional Information: Copyright the authors, 2016.
Subjects: Q Science > QA Mathematics
Divisions: School of Engineering & Mathematical Sciences > Department of Mathematical Science
URI: http://openaccess.city.ac.uk/id/eprint/15165

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics